Tardive dyskinesia

Tardive dyskinesia is a neurological disorder that causes involuntary movements of the body, including arms, legs and fingers, but most frequently affecting the lower face. Grimacing, tongue thrusting, rapid eye blinking, and lip puckering are common symptoms. The onset of tardive dyskinesia is slow and is usually a serious side effect of long-term and/or high doses of neuroleptic medications which are used in the treatment of psychotic conditions. In infants and children, it is a side effect of the use of drugs to treat gastrointestinal disorders.

There is no cure for tardive dyskinesia, but with early diagnosis, if the drug is stopped, the symptoms may be reversed. Management of the symptoms may be helped with Botox, Klonopin, or other medications. There is a risk, however, of the involuntary movements returning, becoming permanent or worsening in time.

Your Path to Health and Wellness Starts Here

The Movement Disorders Center, part of Northwell Health Neuroscience Institute, improves lives by providing treatments for a wide range of neurological movement disorders and diseases.

844-56NEURO

Make an appointment

Call now to find a Northwell Health Neuroscience Institute physician.

The Neuroscience Institute

We are dedicated to the world-class diagnosis and treatment of neurological diseases and disorders.